Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 199, NWS Wichita, KS

August 9, 20184 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2018, 4:18 PM CDT for 4 counties in Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 4:18 PM CDT (21:18 UTC)
Expired
Aug 9, 2018, 4:37 PM CDT
In force
19 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Allen County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 150 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WUUS53 KICT 092118
SVRICT
KSC001-133-205-207-092200-
/O.NEW.KICT.SV.W.0199.180809T2118Z-180809T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
418 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northern Wilson County in southeastern Kansas...
  Northwestern Neosho County in southeastern Kansas...
  Southern Woodson County in southeastern Kansas...
  Southwestern Allen County in southeastern Kansas...

* Until 500 PM CDT.

* At 417 PM CDT, a severe thunderstorm was located near Yates Center,
  moving southeast at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Chanute, Humboldt, Yates Center, Altoona, Toronto, Buffalo,
  Benedict, Coyville, Toronto Lake, Batesville, Petrolia, Rose,
  Chanute Airport and Cross Timbers State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3747 9568 3775 9596 3781 9596 3796 9577
      3779 9532
TIME...MOT...LOC 2117Z 310DEG 23KT 3783 9582 

HAIL...1.00IN
WIND...70MPH
 
$$

ES
2 follow-up statements
585 
WWUS53 KICT 092129
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
429 PM CDT THU AUG 9 2018

KSC001-133-205-207-092200-
/O.CON.KICT.SV.W.0199.000000T0000Z-180809T2200Z/
Wilson KS-Neosho KS-Woodson KS-Allen KS-
429 PM CDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN WILSON...NORTHWESTERN NEOSHO...SOUTHERN WOODSON AND
SOUTHWESTERN ALLEN COUNTIES...

At 428 PM CDT, a severe thunderstorm was located 6 miles south of
Yates Center, moving southeast at 25 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Chanute, Humboldt, Yates Center, Altoona, Toronto, Buffalo, Benedict,
Coyville, Toronto Lake, Batesville, Petrolia, Rose, Chanute Airport
and Cross Timbers State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3747 9568 3775 9596 3781 9596 3796 9577
      3779 9532
TIME...MOT...LOC 2128Z 308DEG 24KT 3779 9579 

HAIL...0.75IN
WIND...70MPH
 
$$

ES
729 
WWUS53 KICT 092137
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
437 PM CDT THU AUG 9 2018

KSC001-133-205-207-092145-
/O.CAN.KICT.SV.W.0199.000000T0000Z-180809T2200Z/
Wilson KS-Neosho KS-Woodson KS-Allen KS-
437 PM CDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WILSON...NORTHWESTERN
NEOSHO...SOUTHERN WOODSON AND SOUTHWESTERN ALLEN COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened, is no longer 
severe, and therefore no longer poses an immediate threat to life or 
property. Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

LAT...LON 3747 9568 3775 9596 3781 9596 3796 9577
      3779 9532
TIME...MOT...LOC 2134Z 310DEG 23KT 3776 9575 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:10 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 9, 3:10 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
310 PM CDT Thu Aug 9 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 304 PM CDT Thu Aug 9 2018

As of early afternoon, water vapor imagery shows two main waves
that will impact weather in central, south central, and southeast
Kansas over the next several days. First, a 500mb low is located
just to the east of the state in southwest Missouri. In concert
with this low, an area of potential vorticity (PV) advection
extends from the Middle Mississippi Valley into south central and
southeast Kansas as a weak trough closer to the surface stretches
into an area that is modestly unstable and weakly capped. This
has produced a few isolated thunderstorms this afternoon in far
southeast Kansas. Expect a few diurnally driven isolated storms
through the remainder of the afternoon until soon after sunset
across mainly south central and southeast Kansas. Though coverage
will be spotty at best, a few storms could be strong producing
small hail, 50mph winds, and very heavy rainfall.

After about 03-04z or so, chances for showers and storms will
wane and the area should stay dry overnight. As the second PV wave
continues to dive southeast and move toward Kansas by the
afternoon on Friday, a similar setup is expected to unfold in that
we will likely see isolated to widely scattered showers and
thunderstorms develop during the afternoon and evening, especially
across southeast and south central KS. Once again, widespread
storms and severe weather are unlikely due to fairly weak shear,
but a stronger storm or two cannot be completely ruled out.

Saturday should remain mostly dry as the upper level wave makes
its way further south. Slight chances of an isolated storm in far
southeast Kansas will depend on how far south the upper wave makes
it, but confidence is increasing that it should be far enough
south to justify silent pops on Saturday afternoon/evening for
now.

.LONG TERM...(Sunday through Thursday)
Issued at 304 PM CDT Thu Aug 9 2018

As previous discussions have mentioned, an upper level low
pressure system is expected to develop over the Texas Panhandle on
Sunday. As it slowly migrates northeast toward Kansas, expect
much more widespread showers and storms beginning Sunday evening
and lasting through Wednesday. Fairly high precipitable water
values in combination with several days of rain chances may
present some flooding concerns, especially by overnight Monday
night and into Tuesday morning. Temperatures are expected to cool
back down a bit into the mid-80s on Monday with increased cloud
cover and rain chances. These cooler temperatures will stick
around for the first half of the week before warming back up to
near 90 by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1233 PM CDT Thu Aug 9 2018

Will likely see isolated to widely scattered hit-or-miss
slow-moving thunderstorms once again this afternoon and evening,
mainly south of a GBD to SLN line. Greatest coverage should be
across southeast Kansas, including CNU. Strongest activity will
be capable of pea-dime size hail, 50 mph winds, frequent lightning
and pockets of heavy rain, but widespread severe weather is
unlikely. Activity should tend to dissipate around or shortly
after sunset.

Another chance for isolated to widely scattered thunderstorms
arrives once again for Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  94  68  93 /  20  20   0  10
Hutchinson      67  91  65  92 /  20  10   0  10
Newton          68  92  66  91 /  20  10   0  10
ElDorado        68  92  65  92 /  20  20  10  10
Winfield-KWLD   69  94  67  92 /  20  20  10  10
Russell         66  91  64  92 /  10   0   0   0
Great Bend      66  92  64  92 /  10   0   0   0
Salina          68  93  66  93 /  10  10   0   0
McPherson       67  91  65  92 /  20  10   0   0
Coffeyville     69  94  68  92 /  20  20  20  10
Chanute         68  93  66  92 /  20  20  10  10
Iola            68  92  66  91 /  20  20  10  10
Parsons-KPPF    69  94  67  92 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ADK
Hazardous weather outlook, Aug 9, 3:51 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
351 PM CDT Thu Aug 9 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
351 PM CDT Thu Aug 9 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few isolated hit-or-miss thunderstorms will impact the region
this afternoon and evening, mainly south of a Great Bend to Salina
line. The strongest activity will be capable of pea to dime size
hail, 50 mph winds and torrential downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to widely scattered thunderstorms are possible Friday
afternoon and evening across eastern Kansas. Severe weather is not
expected with this activity.

A slow moving weather system looks to bring periodic bouts of
showers and thunderstorms to the region from Sunday night through
Wednesday. Severe weather is not expected, however several rounds
of thunderstorms with heavy rainfall could cause pockets of minor
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 9, 1:50 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
150 PM CDT THU AUG 9 2018

KSZ096-091915-
Neosho KS-
150 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Neosho County in southeastern Kansas...

* Until 215 PM CDT.

* At 147 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Galesburg, or 6 miles southwest
  of Erie...moving northwest at 5 mph.

Small hail, torrential rainfall, and wind gusts up to 50 mph are
possible with this storm.

* Locations impacted include...
  Erie, Thayer, Galesburg and Lake Parsons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3738 9530 3738 9532 3740 9552 3766 9542
      3754 9520
TIME...MOT...LOC 1848Z 116DEG 3KT 3750 9533

KLEINSASSER
Local storm report, Aug 9, 2:34 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
234 PM CDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     2 N GALESBURG           37.50N 95.35W
08/09/2018                   NEOSHO             KS   LAW ENFORCEMENT

            A LARGE HAYBARN WAS DESTROYED, ALONG WITH
            SEVERAL DOWNED POWER POLES. THE LIKELY
            CULPRIT WAS AN INTENSE LOCALIZED MICROBURST.

&&
Special weather statement, Aug 9, 2:48 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
248 PM CDT THU AUG 9 2018

KSZ070-092015-
Greenwood KS-
248 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 315 PM CDT.

* At 246 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm southwest of Madison. this storm
  was nearly stationary.

Pea size hail and wind gusts up to 50 mph are possible with this
storm.

* Locations impacted include...
  Madison, Hamilton and Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3817 9630 3817 9604 3793 9609 3799 9639
TIME...MOT...LOC 1947Z 017DEG 2KT 3808 9620

KLEINSASSER
Special weather statement, Aug 9, 3:51 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
351 PM CDT THU AUG 9 2018

KSZ070-071-092115-
Greenwood KS-Woodson KS-
351 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Greenwood County in southeastern Kansas...
  Western Woodson County in southeastern Kansas...

* Until 415 PM CDT.

* At 348 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Toronto, or 12
  miles west of Yates Center...moving southeast at 15 mph.

Pea to dime size hail and winds to 50 mph are possible with this
storm.

* Locations impacted include...
  Toronto, Virgil, Cross Timbers State Park, Toronto Lake and
  Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3778 9572 3773 9592 3773 9596 3772 9596
      3769 9610 3793 9612 3802 9592
TIME...MOT...LOC 2050Z 334DEG 11KT 3789 9598

KLEINSASSER
Special weather statement, Aug 9, 3:58 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
358 PM CDT THU AUG 9 2018

KSZ049-092130-
Saline KS-
358 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Saline County in central Kansas...

* Until 430 PM CDT.

* At 356 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Gypsum, or 10 miles east of
  Salina...moving south at 5 mph.

Pea size hail and 50 mph winds are possible with this storm.

* Locations impacted include...
  Gypsum and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3864 9737 3865 9756 3883 9753 3885 9737
TIME...MOT...LOC 2057Z 349DEG 5KT 3878 9743

KLEINSASSER
Special weather statement, Aug 9, 4:14 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
414 PM CDT THU AUG 9 2018

KSZ071-092145-
Woodson KS-
414 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Woodson County in southeastern Kansas...

* Until 445 PM CDT.

* At 412 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm located west of Yates
  Center...moving southeast at 15 mph.

Pea to dime size hail and winds to 55 mph are possible with this
storm.

* Locations impacted include...
  Yates Center, Toronto, Cross Timbers State Park, Toronto Lake,
  Batesville and Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3774 9596 3790 9596 3796 9593 3790 9571
      3773 9566
TIME...MOT...LOC 2114Z 293DEG 13KT 3785 9585

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:00 PM CDTSpecial Weather StatementICTRice45 min
Aug 8, 7:08 PM CDTSpecial Weather StatementICTHarvey52 min
Aug 8, 7:32 PM CDTSpecial Weather StatementICTChase28 min
Aug 8, 8:02 PM CDTSpecial Weather StatementICTChase58 min
Aug 8, 9:01 PM CDTSpecial Weather StatementICTChase44 min
Aug 9, 1:50 PM CDTSpecial Weather StatementICTNeosho25 min
Aug 9, 2:05 PM CDTSevere Thunderstorm WarningICTNeosho55 min
Aug 9, 2:48 PM CDTSpecial Weather StatementICTGreenwood27 min
Aug 9, 3:17 PM CDTAreal Flood WarningICTGreenwood6 hr
Aug 9, 3:51 PM CDTSpecial Weather StatementICTWoodson24 min
Aug 9, 3:58 PM CDTSpecial Weather StatementICTSaline32 min
Aug 9, 4:14 PM CDTSpecial Weather StatementICTWoodson31 min
Aug 9, 5:48 PM CDTSpecial Weather StatementICTMcPherson42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.